Thunderstorm Wind, Campbell
- When
- July 15, 6:10 PM MST
- Where
- Campbell County, 11.91 mi N of Echeta
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.620, -105.900
Wind gusts were estimated near 60 mph.
A severe thunderstorm tracked east across far northern Campbell County before weakening as it moved into Crook County. The storm produced wind gusts around 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm tracked east across far northern Campbell County before weakening as it moved into Crook County. The storm produced wind gusts around 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 15, 4:39 PM MST, 1 hour 31 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 539 PM MDT Mon Jul 15 2019 .DISCUSSION...(This Evening Through Monday) Issued at 209 PM MDT Mon Jul 15 2019 The latest water vapor images and RAP analysis showed southwest flow aloft across the CWA with one short-wave trough exiting western SD and another moving across ID/UT/WY/CO. The first wave has cut back on heating; thus, substantial MLCIN still exists across the CWA. Farther west across WY, the MLCIN was weaker and TCU/CB were developing across western/central WY. This activity should spread northeast tonight, bringing another round of thunderstorms to the CWA, with severe storms likely given 1000-2000 J/kg of MLCAPE and 0-6km shear of 35-45 kt. CAMs suggest that the main corridor of severe activity will be across the southern CWA, with an initial hail/wind threat transitioning to mostly wind, and perhaps some locally heavy rainfall. Another area of thunderstorms may track from southern MT/northern WY across northwestern SD later tonight. Wind profiles favor some splitting supercells through this evening. Finally, the heat advisory for Tripp County continues until 9 pm CDT today. The air mass is expected to recover a little better on Tuesday than today, and also another short-wave trough should be better timed for severe storms in the mid-afternoon through evening. A notable low-level jet and attendant warm advection/isentropic lift is progged by most models across northeastern WY and western SD Tuesday evening. This will result in widespread thunderstorms, along with the possibility of a tornado or two in northeastern WY where low-level hodographs show substantial veering. The low- level jet should then focus over northwestern SD later in the evening, which may favor locally heavy rainfall given PWs of 125-150 percent of normal and low-level frontogenesis. However, storm motions will be fairly fast, and thus have not issued a flash flood watch at this time (something for later shifts to keep an eye on). Most of the activity should shift after 06z Wednesday. The chance for thunderstorms will continue Wednesday afternoon and evening, but it appears the coverage and severe threat will be somewhat less than Tuesday. Thereafter, thunderstorm chances will be at a minimum through at least Saturday as the flow becomes more zonal with near-average temperatures. && .AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening) Issued At 537 PM MDT Mon Jul 15 2019 Scattered thunderstorms will move across the area this evening into the overnight hours. IFR conditions with the thunderstorms. Additional thunderstorms will develop across the area Tuesday afternoon. Otherwise, VFR conditions expected. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...Heat Advisory until 9 PM CDT this evening for SDZ049. WY...None. && DISCUSSION...Bunkers AVIATION...7
Hazardous Weather Outlook National Weather Service Rapid City SD 535 AM MDT Mon Jul 15 2019 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-161300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 535 AM MDT Mon Jul 15 2019 /635 AM CDT Mon Jul 15 2019/ This Hazardous Weather Outlook is for western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated to scattered strong to severe thunderstorms are expected this afternoon and evening across the area. Large hail and damaging winds are the main concern with any storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance for thunderstorms on Tuesday and Wednesday, mainly during the afternoon and evening hours. Isolated to scattered strong to severe thunderstorms are possible on Tuesday with hail and strong wind gusts the main threats. A few stronger storms will be possible on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 557 PM MDT Mon Jul 15 2019 WYZ055-058-160030- Weston WY-Southern Campbell WY- 557 PM MDT Mon Jul 15 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAMPBELL AND SOUTHWESTERN WESTON COUNTIES UNTIL 630 PM MDT... At 557 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles east of Reno Junction, or 15 miles east of Wright, moving east at 45 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Rochelle. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for northeastern Wyoming. LAT...LON 4351 10530 4381 10545 4408 10495 4355 10463 TIME...MOT...LOC 2357Z 252DEG 40KT 4371 10520 Eagan
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
620 PM MDT MON JUL 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL 8 SSE SAVAGETON 43.75N 105.73W
07/15/2019 E1.75 INCH CAMPBELL WY TRAINED SPOTTER
0528 PM NON-TSTM WND GST 8 SSE SAVAGETON 43.75N 105.73W
07/15/2019 E60 MPH CAMPBELL WY TRAINED SPOTTER
0528 PM HEAVY RAIN 8 SSE SAVAGETON 43.75N 105.73W
07/15/2019 M0.87 INCH CAMPBELL WY TRAINED SPOTTER
&&
TJGSpecial Weather Statement National Weather Service Rapid City SD 636 PM MDT Mon Jul 15 2019 SDZ027-029-041-160100- Fall River SD-Southern Foot Hills SD-Southern Black Hills SD- 636 PM MDT Mon Jul 15 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CUSTER AND NORTHWESTERN FALL RIVER COUNTIES UNTIL 700 PM MDT... At 635 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Burdock, or 10 miles west of Edgemont, moving northeast at 25 mph. Pea to half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Edgemont and Burdock. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for southwestern South Dakota. LAT...LON 4351 10405 4357 10393 4329 10368 4324 10405 TIME...MOT...LOC 0035Z 239DEG 20KT 4335 10402 Eagan
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
644 PM MDT MON JUL 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM HAIL 7 S SAVAGETON 43.77N 105.79W
07/15/2019 E1.25 INCH CAMPBELL WY STORM CHASER
HALF DOLLAR SIZE HAIL WAS OBSERVED ON THE GROUND 25
MINUTES AFTER STORM PASSED OVER HIGHWAY...PARTS OF THE
ROAD ARE STILL COVERED IN HAIL AT TIME OF REPORT
&&
EAGANSpecial Weather Statement National Weather Service Rapid City SD 703 PM MDT Mon Jul 15 2019 SDZ027-041-160130- Fall River SD-Southern Foot Hills SD- 703 PM MDT Mon Jul 15 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FALL RIVER COUNTY UNTIL 730 PM MDT... At 703 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles east of Edgemont, moving east at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Edgemont, Provo, Cascade Falls, Angostura Reservoir, and Maverick Junction. A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for southwestern South Dakota. LAT...LON 4322 10405 4340 10406 4340 10339 4314 10343 TIME...MOT...LOC 0103Z 276DEG 26KT 4331 10370 Eagan
Special Weather Statement National Weather Service Rapid City SD 705 PM MDT Mon Jul 15 2019 SDZ024-028-WYZ057-160130- Northern Black Hills SD-Central Black Hills SD- Wyoming Black Hills WY- 705 PM MDT Mon Jul 15 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAWRENCE...WEST CENTRAL PENNINGTON AND EASTERN WESTON COUNTIES UNTIL 730 PM MDT... At 705 PM MDT, Doppler radar was tracking a strong thunderstorm near Mallo Camp, or 18 miles northeast of Newcastle, moving east at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Flag Mountain, Deerfield, Deerfield Reservoir, Crooks Tower, Mallo Camp, Black Fox Campground, and Redbank Spring Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for west central South Dakota...and northeastern Wyoming. LAT...LON 4402 10410 4417 10406 4416 10378 4395 10380 TIME...MOT...LOC 0105Z 274DEG 19KT 4409 10402 Eagan
The national radar mosaic for the moment the first event began.
4 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated near 60 mph.
Wind gusts were estimated at 60 mph.
Wind gusts reached 60 mph.
The spotter estimated wind gusts at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840278, 840277, 840279, 840280.